Arkansas, 2016Damaging Wind in Arkansas, May 9, 2016
May 9, 2016 · NWS SHV · 1 event in 1 county or zone
A volatile atmosphere was in place across the Southern Plain during the afternoon and evening hours of Monday, May 9th. Instability became moderate to high ahead of an upper level disturbance that moved out of the intermountain west and into the plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A volatile atmosphere was in place across the Southern Plain during the afternoon and evening hours of Monday, May 9th. Instability became moderate to high ahead of an upper level disturbance that moved out of the intermountain west and into the plains. Deep layer shear was significant enough that storm mode was supercells which developed along a prefrontal trough axis across portions of Central Oklahoma and North Central Texas. Low level shear was significant enough such that once these storms became supercells, they produced tornadoes...some extreme with long tracks across portions of Oklahoma. These storms propagated eastward through the evening and moved into McCurtain County, Oklahoma and the adjacent counties in Northeast Texas, as well as portions of Southwest Arkansas. By the time the storms moved into these areas, they mostly produced straight line wind damage but a couple short lived tornadoes did develop across the region as well as some large hail. The damage was extreme, consisting of numerous trees snapped and/or uprooted with some of these having fallen on homes and automobiles across Red River and Bowie Counties in Northeast Texas. There was also some wind damage to structures as well. Although there were several reports of wind damage across the Texas side of Texarkana, as well as a 58 mph wind gust at the Texarkana Regional Airport, these storms weakened as they moved out of Miller County Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 9:24 PM CST, 48 minutes earlier.
Area forecast discussion, May 9, 9:24 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT MON MAY 9 2016
.DISCUSSION...
CLUSTER OF SUPERCELLS CONTINUES TO SLOWLY SHIFT EWD IN ASSOCIATION
WITH A VORT PIVOTING NEWD ACROSS SRN OK. ELSEWHERE ACROSS OUR
REGION...DRY-SLOTTING HAS SEEMED TO LIMIT ANY DEVELOPMENT S OF THE
I-30 CORRIDOR. HAVE DISCUSSED THIS WITH SPC AND HAVE DROPPED THE
TOR WATCH FOR ALL OF OUR LA PARISHES AND MOST /A FEW WERE LEFT IN/ OF
THE E TX COUNTIES S OF I-30. HAVE MADE ADJUSTMENTS TO POPS AS
WELL...BUT STILL LEAVING IN SOME SLIGHT CHANCE POPS FOR MUCH OF
THE REGION OVERNIGHT IN THE CASE THAT A FEW SHOWERS ARE GENERATED.
MIN TEMP FCST APPEARS REASONABLE...SO NOT EXPECTING ANY CHANGES
THERE. UPDATED PRODUCTS ALREADY OUT. /12/
&&
.PREV DISCUSSION... /ISSUED 730 PM CDT MON MAY 9 2016/
DISCUSSION...
UPDATE FOR TOR WATCH 157. SUPERCELLS MOVING EWD ALONG EITHER SIDE
OF THE RED RIVER JUST W OF OUR AREA EXPECTED TO POSE THE MOST
IMMEDIATE THREAT...BUT ADDITIONAL DEVELOPMENT IS INDICATED FURTHER
S AND E AS THE UPPER SHORTWAVE KICKS NEWD OVER THE NEXT FEW
HOURS. HAVE ALSO MADE A FEW ADJUSTMENTS TO THE POPS TO MAKE THEM
MORE REPRESENTATIVE OF THE CURRENT AND EXPECTED RADAR PICTURE.
HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY GRIDS. WILL EVALUATE
AND UPDATE MORE THOROUGHLY IF NEEDED AT THE REGULAR TIME. /12/
PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 9 2016/
AVIATION...
A DRYLINE SHIFTING EAST ACROSS EAST TEXAS TO SUPPORT VCTS
CONDITIONS ACROSS TXK/TYR/SHV/GGG/LFK TERMINALS THROUGH 10/06Z.
MVFR/IFR CEILINGS POSSIBLE AFTER 10/03Z...CONTINUING THROUGH
10/14Z ACROSS AREA TERMINALS DUE TO INCREASED LOW-LEVEL MOISTURE.
OTHERWISE...SOUTH WINDS 10 KNOTS THIS EVENING TO INCREASE TO 15
KNOTS WITH HIGHER GUSTS BY DAYBREAK THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SKIES TO IMPROVE TO VFR AFTER 10/18Z. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 87 70 84 / 20 20 10 20
MLU 69 86 68 85 / 20 20 10 20
DEQ 66 84 66 82 / 50 20 10 30
TXK 68 86 68 84 / 70 20 10 30
ELD 68 85 66 83 / 40 20 10 20
TYR 70 87 70 84 / 20 10 10 30
GGG 70 87 68 83 / 20 20 10 30
LFK 71 87 70 86 / 10 10 10 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
12
Hazardous weather outlook, May 9, 9:28 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 PM CDT MON MAY 9 2016
ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-110330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1028 PM CDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.
.DAY ONE...TONIGHT...
STRONG TO SEVERE STORMS WILL CONTINUE TO BE POSSIBLE LATE TONIGHT.
LARGE HAIL...TORNADOES...AND DAMAGING WINDS WILL BE POSSIBLE WITH
ANY STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS HAVE ALREADY BEEN ACTIVATED.
LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
110330-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION-DE SOTO-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1028 PM CDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
12
In the hours before
Local storm report, May 9, 9:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 1 W HOOKS 33.47N 94.30W
05/09/2016 E0.88 INCH BOWIE TX TRAINED SPOTTER
REPORTED AT I30 AND 594
&&
EVENT NUMBER SHV1600542
25Local storm report, May 9, 9:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 4 W NASH 33.44N 94.20W
05/09/2016 E80 MPH BOWIE TX TRAINED SPOTTER
&&
EVENT NUMBER SHV1600543
25Local storm report, May 9, 10:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 S LEARY 33.46N 94.21W
05/09/2016 BOWIE TX TRAINED SPOTTER
18 WHEELER ON ITS SIDE BETWEEN MILE MARKER 217 AND 218
ON I-30 JUST SOUTH OF LEARY... BROKEN LIMBS ON I30
&&
EVENT NUMBER SHV1600545
25Local storm report, May 9, 10:04 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 1 S LEARY 33.46N 94.21W
05/09/2016 E0.88 INCH BOWIE TX TRAINED SPOTTER
I30 JUST SOUTH OF LEARY
&&
EVENT NUMBER SHV1600546
25Local storm report, May 9, 10:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 1 SW TEXARKANA 33.43N 94.08W
05/09/2016 E70 MPH BOWIE TX AMATEUR RADIO
HIGHWAY 59 AND KINGS HIGHWAY SOUTHWEST OF TEXARKANA
&&
EVENT NUMBER SHV1600547
25Local storm report, May 9, 10:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND DMG TEXARKANA 33.44N 94.07W
05/09/2016 BOWIE TX AMATEUR RADIO
TREE ACROSS HWY 82 AND FM 2253 ONE QUARTER MILE FROM
LEARY EXIT
&&
EVENT NUMBER SHV1600548
25Thunderstorm Wind, Miller
- When
- May 9, 10:12 PM CST
- Where
- Miller County, 0.58 mi WNW of (Txk)texarkana Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.453, -93.989
A 58 mph wind gust was measured at the Texarkana Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627179.